MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 45MM 28CM SHAFT; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. PWRD ECH FLEX 45MM 28CM SHAFT; STAPLE, IMPLANTABLE
Model Number PCE45A
Medical Device Problem Codes Failure to Fire (2610); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/20/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Batch # unk.Additional information was received: this thorax was an emergency.The stapler did the first normal stapling and then locked the mandible.The surgeon and his team had no way to open it and it was necessary to change it.Initial staple line was normal and surgery went normally with stapler replacement.There is no further news of the patient's condition.Additional information has been requested: did the device deliver any staples? if yes, were the staples formed properly? if yes, was the staple line complete? did the device cut? if yes, was the cut line complete? if yes, was there any issue with the cut line such as jagged, dull knife, irregular, etc? was the device locked on tissue with the jaws closed? if yes, how was the device removed? what troubleshooting steps were attempted to open the device (e.G.Squeezing the closing trigger while simultaneously depressing the anvil release button, knife reverse switch, manual override)? did the jaws eventually open? is the current patient status known? was there any patient consequence or change in the post-operative care of the patient as a result of the event? (extended hospital stay, readmission, re-operation, etc.) attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.An analysis of the product could not be performed since a physical sample was not received for evaluation.A manufacturing record evaluation was performed for the finished device lot number, and no non-conformances / manufacturing irregularities were identified.As part of ethicon's quality process, all devices are manufactured, inspected, and distributed to approved specifications.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that during the procedure, videolaparoscopy segmentectomy, the surgeon identified surgical stapler failure.The same reported that it was not firing, then locked and was unable to undock.A new stapler has been requested to continue the procedure.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 5/4/2022.D4: batch # t5ey5l.Investigation summary: the product was returned to ethicon endo surgery for evaluation.Visual inspection and functional testing were conducted on the returned reload.Visual analysis of the returned sample determined that one pce45a reload was received with no apparent damaged and with an ecr45m reload loaded.The reload was received partially fired 1/16.The manual override door out of position; the override lever was up which denotes that the knife was manually returned to home position.It should be noted after the manual override system is used the instrument is disabled and cannot be used for any subsequent firings.The bailout system was reset and then, the returned device and reload were tested for functionality in the straight position by resetting and reloading it into the device.The device achieved its complete firing sequence without any difficulties.The staple line and cut line were complete and the remaining staples meet the staple form release criteria.It is possible that while loading the reload, the reload was pushed farther back than the reload alignment stop windows resulting in the knife pushing the one piece sled forward and locking the reload.Please reference the instruction for use for more information.The device opened and closed without any difficulties noted.The instructions for use do contain the following caution: if the instrument is partially fired, remove the instrument and slide the knife reverse switch forward to return the knife to home position.To open the jaws, squeeze the closing trigger, then simultaneously press the anvil release button on either side of the instrument.While pressure is still on the anvil release button, slowly release the closing trigger.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.A manufacturing record evaluation was performed for the finished device batch number, and no non-conformances were identified.

Brand Name
PWRD ECH FLEX 45MM 28CM SHAFT
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kara ditty-bovard
475 calle c
guaynabo 
6107428552
MDR Report Key13582076
Report Number3005075853-2022-01000
Device Sequence Number11930599
Product Code GDW
UDI-Device Identifier10705036014461
UDI-Public10705036014461
Combination Product (Y/N)N
PMA/510(K) Number
K110385
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Company Representative,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/04/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2022
Device Model NumberPCE45A
Device Catalogue NumberPCE45A
Device Lot NumberT95A1T
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/24/2022
Supplement Date Received by Manufacturer04/13/2022
Initial Report FDA Received Date02/22/2022
Supplement Report FDA Received Date05/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/11/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GRAY RELOAD FOR 45MM ECHELON
Patient SexFemale